July 1974

Aspirin-Induced Abnormalities of Liver Function

Author Affiliations

Sharon Hospital and Tel-Aviv University Medical School, Petah-Tiqva, Israel

Am J Dis Child. 1974;128(1):116-117. doi:10.1001/archpedi.1974.02110260118030

To the Editor.—The report of a case by Dr. Athreya et al of aspirin-induced abnormalities of liver function that was published in the November issue of the Journal (126:638-641, 1973) is important because it focuses attention on the hepatotoxicity of salicylates. Although the authors refer to the article by Manso et al on the effect of aspirin on transaminases in rheumatic fever,1 they later omit this observation and in their conclusion they state: "the possibility of liver dysfunction secondary to salicylates should be considered in children receiving chronic salicylate therapy for rheumatoid arthritis, in addition to the following causes of liver disease in arthritis: (1) rheumatoid arthritis with liver involvement; (2) chronic active hepatitis with arthritis; (3) viral hepatitis with arthritis; and (4) inter-current liver disease."

Following the article by Russell et al on serum transaminases during salicylate therapy,2 we repeatedly stressed that similar hepatotoxicity can be

First Page Preview View Large
First page PDF preview
First page PDF preview